Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Bismarck, ND

May 3, 200818 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 3, 2008, 11:10 AM CDT for 18 counties in North Dakota. It took effect at May 3, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2008, 11:10 AM CDT (16:10 UTC)
In effect from
May 3, 2008, 1:00 PM CDT
Expired
May 3, 2008, 9:00 PM CDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dunn County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 031610
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1110 AM CDT SAT MAY 3 2008

...RED FLAG WARNING IN EFFECT FOR PORTIONS OF NORTHERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING FOR STRONG WINDS AND
LOW RELATIVE HUMIDITIES...

.MINIMUM HUMIDITIES WILL RANGE FROM 12 TO 18 PERCENT THIS AFTERNOON
ALONG WITH NORTHWEST WINDS OF 15 TO 25 MPH. RANGELAND FIRE DANGER
INDICES WILL REMAIN IN THE VERY HIGH CATEGORY. THE COMBINATION OF
THE STRONG WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH RANGELAND
FIRE DANGER INDICES WILL CREATE CRITICAL FIRE WEATHER BEHAVIOR THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THUS A RED FLAG WARNING HAS
BEEN ISSUED. WINDS WILL QUICKLY SUBSIDE BY SUNSET AND HUMIDITIES
WILL BEGIN TO RECOVER ABOVE 20 PERCENT.

NDZ002>005-010>013-018>023-025-035>037-040200-
/O.NEW.KBIS.FW.W.0018.080503T1800Z-080504T0200Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-
1110 AM CDT SAT MAY 3 2008 /1010 AM MDT SAT MAY 3 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

MINIMUM HUMIDITIES WILL RANGE FROM 12 TO 18 PERCENT THIS AFTERNOON
ALONG WITH NORTHWEST WINDS OF 15 TO 25 MPH. RANGELAND FIRE DANGER
INDICES WILL REMAIN IN THE VERY HIGH CATEGORY. THE COMBINATION OF
THE STRONG WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH RANGELAND
FIRE DANGER INDICES WILL CREATE CRITICAL FIRE WEATHER BEHAVIOR THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THUS A RED FLAG WARNING HAS
BEEN ISSUED. WINDS WILL QUICKLY SUBSIDE BY SUNSET AND HUMIDITIES
WILL BEGIN TO RECOVER ABOVE 20 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
1 follow-up statement
000 
WWUS83 KBIS 040207
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT MAY 3 2008

...RED FLAG WARNING OVER WESTERN AND CENTRAL NORTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE...

.CURRENT OBSERVATIONS INDICATE THAT CONDITIONS ACROSS WESTERN AND 
CENTRAL NORTH DAKOTA HAVE IMPROVED WITH RESPECT TO FIRE WEATHER 
DANGER.  RELATIVE HUMIDITIES HAVE INCREASED TO 20 OR MORE PERCENT 
OVER MOST OF THE AREA...AND WINDS HAVE DECREASED TO LESS THAN 20 
MPH. SINCE NO INCREASE IN WIND SPEED IS ANTICIPATED THROUGH THE
EVENING...AND RED FLAG WARNING CRITERIA ARE NO LONGER BEING
MET...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

NDZ002>005-010>013-018>023-025-035>037-040315-
/O.EXP.KBIS.FW.W.0018.000000T0000Z-080504T0200Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-
907 PM CDT SAT MAY 3 2008 /807 PM MDT SAT MAY 3 2008/

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

CURRENT OBSERVATIONS INDICATE THAT CONDITIONS ACROSS WESTERN AND 
CENTRAL NORTH DAKOTA HAVE IMPROVED WITH RESPECT TO FIRE WEATHER 
DANGER.  RELATIVE HUMIDITIES HAVE INCREASED TO 20 OR MORE PERCENT 
OVER MOST OF THE AREA...AND WINDS HAVE DECREASED TO LESS THAN 20 
MPH. SINCE NO INCREASE IN WIND SPEED IS ANTICIPATED THROUGH THE
EVENING...AND RED FLAG WARNING CRITERIA ARE NO LONGER BEING
MET...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

JWS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 3, 3:00 AM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 3, 3:00 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT MAY 3 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FIRE WEATHER A CONCERN AGAIN THIS MORNING.  LOOKS LIKE RELATIVE
HUMIDITIES WILL DROP BELOW 25 PERCENT MOST AREAS THIS AFTERNOON.
WINDS WILL PICK UP...BUT SHOULD STAY BELOW WARNING CRITERIA EVEN
WITH LINKAGE TO WINDS ALOFT THIS AFTERNOON AS HEATING TURNS THE
SOUNDING ADIABATIC TO ABOUT 750 MB.  EXPECT RFD TO BE IN THE VERY
HIGH MOST AREAS ALSO.  AS CONDITIONS WILL BE MARGINAL...WONT ISSUE
A RED FLAG WARNING AT THIS TIME...BUT DAY SHIFT WILL HAVE TO MONITOR
FOR POSSIBLY STRONGER WINDS AND LOWER RELATIVE HUMIDITIES.
OTHERWISE...TODAY AND TONIGHT LOOK DRY DUE IN PART TO THE DRY LOW
LEVELS.  BOTH THE GFS AND ECMWF BRING WEAK SHORT WAVE ACROSS THE
FORECAST ARE SUNDAY AND MONDAY BUT WILL HOLD OFF ON ANY MENTION
UNTIL MONDAY...AS IT APPEARS THAT THE SECOND SHORT WAVE WILL BE THE
STRONGER OF THE TWO WITH BETTER DYNAMICS.  TEMPERATURES SHOULD
RETURN TO NEAR NORMAL BY SUNDAY AND REMAIN IN THE NORMAL RANGE ON
MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE APPROACH OF AN UPPER TROUGH WILL BRING US PRECIPITATION CHANCES
THROUGH MUCH OF THE EXTENDED PERIOD. I BASED MY POPS ON THE ECMWF
WHICH HAS BEEN SIGNIFICANTLY BETTER THAN THE GFS.

&&

.AVIATION...SHOULD BE A GOOD VFR DAY. I EXPECT  AFTERNOON CU TO
FORM...ESPECIALLY IN THE NORTH PART OF THE STATE...BUT CLOUD BASES
WILL BE ABOVE 5000 AGL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/RL
Hazardous weather outlook, May 3, 4:10 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT SAT MAY 3 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
410 AM CDT SAT MAY 3 2008 /310 AM MDT SAT MAY 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.